Recently a pump user reported a sudden increase in her glucose levels lasting a couple of days. Her blood sugars were elevated to 275-320mg/dL, with no ketones present. Changing her infusion sets did not help. Nor did rotating to a new injection site or even using a fresh vial of insulin. After reviewing her insulin pump we noticed a symbol on her “home screen” saying that a special feature was running. Upon investigating, we found that she accidentally switched the pump to the secondary basal pattern with the rate set at 0.0 units/hr. Reverting back to the standard basal program and deactivating the extra basal programs led to the resolution, and blood sugars were normalized.
As a pump trainers we should know that many times when it comes to how to change pump settings, most patients don’t have a clue, as it may not have been explained properly to them when they were educated. This happens because they may go for a very long time on the first settings in their pump and never get a chance to practice. Setting a second basal program happens quite often as the patient sees their clinician and is instructed to change rates but is not sure how to do it and accidently sets up a second bolus. Experience shows that many users feel if they go back to the home screen they can undo whatever they have done. As a way to protect your patients from this, ask them to call the support center of their respective company and let them walk the patient through the changes.
David L. Joffe, BSPharm, CDE, FACA
Editor in Chief, Diabetes in Control
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2019 HIPER, LLC